Alert archive / Michigan / Winter Storm Warnings in 2022

Winter Storm Warning 5, NWS Grand Rapids, MI

December 21, 202212 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Dec 21, 2022, 1:42 PM EST for 12 counties in Michigan. It took effect at Dec 22, 2022, 4:00 PM EST. It was in force for 51 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 21, 2022, 1:42 PM EST (18:42 UTC)
In effect from
Dec 22, 2022, 4:00 PM EST
Expired
Dec 24, 2022, 7:00 PM EST
In force
51 hr
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:45 AM ESTSNOW 4.31 Ese Okemos, MI18 HOUR TOTAL. COCORAHS STATION MI-IH-7 OKEMOS 0.6 ESE.
Dec 23, 6:45 AM ESTSNOW 2.83 Ne Saranac, MI18 HOUR TOTAL. COCORAHS STATION MI-IN-1 SARANAC 2.6 NE.
Dec 23, 7:00 AM ESTSNOW 2.73 W Ionia, MI18 HOUR TOTAL. CO-OP OBSERVER STATION IOAM4 IONIA 3 W.
Dec 23, 7:00 AM ESTSNOW 3.35 Ese Harrison, MI18 HOUR TOTAL. COCORAHS STATION MI-CL-5 HARRISON 5.2 ESE.
Dec 23, 7:00 AM ESTSNOW 3.54 Sse Shepherd, MI18 HOUR TOTAL. COCORAHS STATION MI-IS-5 4 SSE SHEPHERD.
Dec 23, 7:50 AM ESTSNOW 2.71 Nne Saint Johns, MI18 HOUR TOTAL. CO-OP OBSERVER STATION STJM4 SAINT JOHNS.
Dec 23, 8:00 AM ESTSNOW 3.71 Ene Lansing, MI18 HOUR TOTAL. COCORAHS STATION MI-IH-45 LANSING 1.0 ENE.
Dec 24, 7:00 AM ESTHEAVY SNOW 10.32 Nne Edgemont Park, MITHIS IS AN OFFICIAL STORM TOTAL SNOWFALL FROM THE 22ND THROUGH THE 24TH AT 7 AM.
Dec 24, 7:00 PM ESTSNOW 7.21 N Battle Creek, MI60 HOUR TOTAL. CO-OP OBSERVER STATION BCKM4 BATTLE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 12:57 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 21, 12:57 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1257 PM EST Wed Dec 21 2022

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 1217 PM EST Wed Dec 21 2022

After coordinating with nearby offices, we are planning to issue
a Winter Storm Warning for our eastern counties from Thursday
evening until Saturday morning (likely 7 am). For our western CWA
very likely we will issue a blizzard warning from Thursday evening
through Saturday afternoon.

The latest model trends over the past 3 runs of those model have
stopped backing off on QPF and continue to support the idea of
sustained winds in the 25 mph range with gusts to 40 mph on
Friday. So the reason to have a blizzard warning over the western
counties is that there would be significantly more snow during the
day on Friday to blow around then there would be over our eastern
counties.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EST Wed Dec 21 2022

- Major winter storm late Thursday through Saturday -

Bottom line up front... a winter storm watch remains in effect
for our entire fcst area from Thursday afternoon through Saturday
evening (no headline or major fcst changes with this early morning
fcst issuance). An overall short to medium range guidance
consensus continues to show potential for significant snow
accumulations from late Thursday afternoon through Friday with
blizzard conditions Friday.

It is noticed though that overall medium range guidance trends
the past 12-24 hours suggest that the low will track a bit
further east than it looked yesterday at this time. This is
particularly noticeable in the 00Z deterministic ecmwf and 00Z eps
which has a 982 mb low just nw of Toronto by 12Z Fri (yesterday
the ecmwf ensemble mean suggested a 980 mb sfc low would be
located further nw over Lake Huron by 12Z Fri).

This shift further east is significant in that it causes cold air
to move into our area sooner (no pcpn type issues Thur eve). It
also no longer supports a trowal this far southwest and has less
qpf and less snowfall for our area while now showing potential
for heavier snow over eastern lower MI in closer proximity to the
sfc low. My gut feeling is that all the cold dense arctic air
already pouring into the upper midwest across MN/WI/IA could force
the low on a bit further east track as suggested by latest
model trends which would mean potentially less synoptic snow
accumulations in our area.

All things considered though a consensus blend of latest short to
medium range guidance still supports significant snow late
Thur/Thur night through Friday. Some of our guidance is likely
underdone with snowfall amounts since falling temps through the
day Friday will lead to increasingly favorable snow ratios. Snow
combined with very strong winds will cause blizzard conditions
regardless of how much snow ultimately falls across our area.

So at this time our forecast and messaging will remain very
consistent with previous forecasts and we still expect a major
winter storm with significant snow and blizzard conditions and
scattered to potentially numerous power outages Friday into
Saturday.

Future shifts will need to continue to monitor guidance trends
very closely in terms of low strength and track. It will make all
the difference in terms of total snow accumulations and therefore
just how impactful this storm becomes in our area (the difference
between blizzard conditions at times Friday versus a crippling
snowstorm that makes travel very difficult if not impossible for
days on end if we end up with one to two feet of snow and drifts
much higher than that). The furthest west 00z deterministic
gfs/00z gefs ensemble low position over Saginaw Bay at 12Z Fri
with trowal in our area are the solutions most conducive to
highest end synoptic snow accumulations.

By Saturday we expect significant impacts from cold temps and
windy conditions and blowing and drifting snow. Several additional
inches of lake effect snow are likely in our favored nw flow snow
belt regions. However the magnitude of wind speeds Saturday will
limit airmass residency time over Lake MI and carry les far inland
such that all of our area will get lake effect snow showers.
However the greatly dispersed nature of lake effect snow showers
across our area will tend to limit accumulations in any particular
location given the strong winds. Very cold thermal profiles
Saturday will also result in a very fine powdery snow which will
also limit potential accumulations somewhat.

In the nearer term... tranquil wx will continue today with partly
cloudy skies and seasonably cold temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1257 PM EST Wed Dec 21 2022

There are two area of concern in the very short term. First it he
IFR light snow that has been happening at MKG since 09 am this
morning. That is a lake effect event with very shallow moisture
associated with it. That should be ending very soon (by 19z for
sure) due the warmer air moving in at mid levels moving in.

The second area of interest is the MVFR cigs associated with the
warm front. There is an area of MVFR cigs just north of the
surface warm front. That will bring several hours of MVFR cigs to
most of our TAF sites between 3 pm to 6 pm I-94 group and 4-8 pm
for I-96 group. Once the warm front gets north of this area cigs
should lift and leave mostly mid and high clouds.

The system coming into tomorrow will bring snow but that will not
start till well after the 18z end time of the TAFS.

&&

.MARINE...
Issued at 315 AM EST Wed Dec 21 2022

Storm force winds are likely to develop late Thursday night
through Saturday and will cause wave heights to build into the 15
to 20 foot range by Friday. In addition freezing spray is expected
as arctic air moves in Friday through the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from Thursday afternoon through Saturday
     evening for MIZ037>040-043>046-050>052-056>059-064>067-
     071>074.

LM...Storm Watch from late Thursday night through Saturday evening
     for LMZ844>849.

&&

UPDATE...WDM
DISCUSSION...Laurens
AVIATION...WDM
MARINE...Laurens
Hazardous weather outlook, Dec 21, 4:00 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EST Wed Dec 21 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EST Wed Dec 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will develop Thursday afternoon and become heavy at times
Thursday night and Friday. Snow will be accompanied by very gusty
winds and falling temperatures Friday leading to blizzard or near
blizzard conditions which will continue into Friday night.
Additional lake effect snow is expected Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EST Wed Dec 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm force winds and dangerously high waves are expected late
Thursday night through Saturday evening. Freezing spray is also
expected Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 1:42 PM ESTBlizzard WarningGRRAllegan, Barry, Kalamazoo, Kent, Lake, Mason and 5 more3 days

Nearby

Winter Storm Warnings in Michigan, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.